Hail, Harris
- When
- December 22, 4:49 PM EST to 4:54 PM EST
- Where
- Harris County, 4.51 mi NW of New Hope
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.820, -85.130
The public reported penny-sized hail in western Harris County.
A warm front advanced slowly north over the state ahead of a deepening upper-level trough digging into the Mississippi Valley, bringing deep moisture and an increasingly unstable air mass to North and Central Georgia. The moist and unstable atmosphere along with persistent divergent upper-level flow, resulted in widespread moderate to heavy rain and isolated severe thunderstorms with damaging…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A warm front advanced slowly north over the state ahead of a deepening upper-level trough digging into the Mississippi Valley, bringing deep moisture and an increasingly unstable air mass to North and Central Georgia. The moist and unstable atmosphere along with persistent divergent upper-level flow, resulted in widespread moderate to heavy rain and isolated severe thunderstorms with damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 22, 2:55 PM EST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 PM EST MON DEC 22 2014 ..SEVERE WEATHER POSSIBLE EARLY TUES THROUGH WEDNESDAY... .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... SEE PREV DISCUSSION BELOW FOR THOUGHTS ON SVR STORMS TUES THRU WED. ONLY NEW INFORMATION SINCE LAST UPDATE IS 12Z ECMWF WHICH SHOWS WARM FRONT LIFTING NORTH TUES BUT INSTABILITY DROPPING IN THE AFTERNOON AS RAIN MOVES IN...SIMILAR TO 12Z GFS. INSTABILITY AND 0-1KM SHEAR A LITTLE WEAKER THAN GFS AS WELL. DERIVED MAX AND MIN TEMPS FROM BLEND OF HOURLY TEMP GUIDANCE WITH MORE WEIGHT GIVEN TO MET/NAM THAN MAV/GFS. SNELSON .LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/... A COLD FRONT WILL PUSH EAST OF THE AREA EARLY WEDNESDAY NIGHT... WITH RAIN CHANCES OVER THE EASTERN ZONES ENDING BY MIDNIGHT EXCEPT ACROSS NORTH GA WHERE WRAP AROUND MOISTURE AND A SLIGHT CHANCE OF LIGHT RAIN SHOWERS OR SNOW SHOWERS WILL REMAIN POSSIBLY THROUGH MID THURSDAY MORNING. TEMPERATURE PROFILES REMAIN ABOVE FREEZING FOR MOST OF NORTH GA WEDNESDAY NIGHT-THURSDAY MORNING... EXCEPT MAYBE SOME AREAS IN THE HIGHER ELEVATIONS. THIS... COUPLED WITH LIMITED MOISTURE INDICATES THE GREATER SNOW CHANCES WILL BE FOR THE HIGHER ELEVATIONS WHERE SOME LIGHT DUSTING MAY BE POSSIBLE. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED. BEHIND THE FRONT... THE SURFACE RIDGE MOVES IN FAIRLY QUICKLY... RESULTING IN ONLY MODEST 10 TO 15 MPH WEST WINDS ON THURSDAY. THE TRAILING RIDGE AND ASSOCIATED AIR MASS IS MORE PACIFIC IN NATURE... SO NOT EXPECTING A SHARP COOL DOWN... WITH HIGHS ON CHRISTMAS DAY HOLDING IN THE 50S... AND LOWS FRIDAY MORNING ONLY DIPPING INTO THE LOWER TO MID 30S DESPITE EXPECTED CLEAR SKIES AND LIGHT WINDS. LONG RANGE MODELS DIVERGE CONSIDERABLY ON A WEEKEND COLD FRONT... WITH THE PREFERRED GFS BRINGING A WEAK COLD FRONT WITH LOW RAIN CHANCES ACROSS THE AREA SATURDAY AFTERNOON- SATURDAY NIGHT WITH A TRAILING RIDGE OF COOL HIGH PRESSURE DOMINATING SUNDAY-MONDAY TIMEFRAME. THE MUCH SLOWER AND MORE AGGRESSIVE ECMWF GENERATES A SURFACE LOW ALONG THE FRONT THAT TRACKS ACROSS AL AND CENTRAL TN EARLY ON SUNDAY... DRAGGING THE ASSOCIATED COLD FRONT ACROSS THE AREA SUNDAY AFTERNOON. WITH MUCH UNCERTAINTY... DECIDED TO MAINTAIN A BLEND WITH A CHANCE OF POPS SATURDAY-SATURDAY NIGHT... AND SLIGHT CHANCE ON SUNDAY AND MONDAY. WILL JUST MENTION SHOWERS WITH THIS SYSTEM FOR NOW... BUT IF THE ECMWF IS RIGHT... MAY HAVE TO ADD MENTION OF THUNDER ACROSS AT LEAST THE SOUTHERN ZONES SOMETIME OVER THE WEEKEND. 39 && .HYDROLOGY... LATEST QPF A LITTLE HIGHER OVER NE GA THAN PREV FCSTS. WILL NEED TO MONITOR THIS AREA FOR POSSIBLE MINOR FLOODING. AT THIS TIME EXPECT RAIN TO FALL AT MORE STEADY PACE WITH THE HEAVIEST RATE AROUND 1 INCH FROM 00-06Z TUES EVENING. STORM TOTAL AMOUNTS AROUND 2 TO 3 INCHES TONIGHT THRU WED. WILL CONTINUE TO MONITOR BUT NOT PLANNING ANY FLOOD WATCHES ATTM. SNELSON && .PREV DISCUSSION... /ISSUED 125 PM EST MON DEC 22 2014/ UPDATE... NEAR TERM FCST STILL ON TRACK. WEDGE STILL VERY STRONG THIS AFTERNOON SO LOW CLOUDS HERE TO STAY TODAY. 12Z LOCAL WRF MODEL RUNS INDICATING CONVECTION POSSIBLY FIRING UP AS EARLY AS MIDDAY TUESDAY OVER MIDDLE GA. BY LATE TUES AFTERNOON AND EVENING...PRECIP BECOMES MORE WIDESPREAD ESP NORTH OF THE WARM FRONT OVER NORTH GA. LINES OF CONVECTION POSSIBLE FROM MIDNIGHT ON. DID NOT SEE ANYTHING TOO OMINOUS LOOKING IN REFLECTIVITY FORECASTS...BUT CAN NEVER LET YOUR GUARD DOWN WITH HIGH SHEAR LOW CAPE CONVECTION. EXPERIMENTAL SHERB INDEX WHICH HAS BEEN SHOWN TO CORRELATE WELL WITH TORNADO AND WIND DAMAGE REPORTS IN HIGH SHEAR LOW CAPE ENVIRONMENTS ONLY INDICATING MAX VALUES OF 0.5 TO 0.9 TUES THRU WED. TYPICALLY NEED VALUES OVER 1.0 TO SEE MUCH CHANCE OF TORNADOES OR WIND DAMAGE. 12Z GFS SIG TOR PARAMETER /STP/ VALUES HIGHEST 18Z TUES /AROUND 2-2.5/ WHEN GFS HAS HIGHER MLCAPE VALUES...HOWEVER GFS ALSO SHOWS WEDGE ERODING WAY TO FAST WITH SFC WINDS MORE SLY AND SELY THAN IS LIKELY. NAM STP VALUES DO NOT COME UP AS MUCH AS GFS TONIGHT OR TUES MORNING. CIPS ANALOG FORECASTS COURTESY ST LOUIS UNIV VALID 36 AND 48HRS SHOW ONLY 3 TO 4 OUT OF TOP 15 MATCHING EVENTS /ABOUT 20-25PCT/ HAD *ANY* SEVERE WX IN THE AREA. BUT OF THOSE 3 OR 4...THERE WERE TORNADOES. HEAVY RAIN OR MINOR FLOODING THREAT SHOULD BE CONTAINED TO AREAS SOUTH OF THE FALL LINE. BASED ON FLASH FLOOD GUIDANCE AND ANY EXPECTED 6HR QPF NO MORE THAN 2-2.5 INCHES MAINLY OVER MIDDLE GA THRU THE EVENT...DO NOT EXPECT ANY SIGNIFICANT FLOODING. WILL CONTINUE TO MONITOR. SNELSON && AVIATION... 18Z UPDATE... SLOW IMPROVEMENT TO CIGS/VSBYS TODAY BEFORE GOING BACK DOWN TO LIFR AFTER 03Z. WEDGE PATTERN NOT EXPECTED TO ERODE FOR ANOTHER 36 HOURS AT LEAST. SFC WINDS WILL GRADUALLY VEER FROM E TO SE TUESDAY AFTERNOON WITH SPEEDS 5-10KTS THRU THE ENTIRE FCST PERIOD. //ATL CONFIDENCE...18Z UPDATE... HIGH CONFIDENCE ON ALL ELEMENTS. SNELSON && .PRELIMINARY POINT TEMPS/POPS... ATHENS 42 51 50 62 / 70 100 100 90 ATLANTA 44 54 53 63 / 70 100 100 90 BLAIRSVILLE 41 52 50 58 / 60 100 100 90 CARTERSVILLE 45 54 52 63 / 60 100 100 80 COLUMBUS 51 65 61 67 / 60 100 100 80 GAINESVILLE 40 49 47 59 / 70 100 100 90 MACON 48 63 62 66 / 60 100 100 90 ROME 46 54 52 63 / 70 100 100 80 PEACHTREE CITY 45 58 57 63 / 60 100 100 90 VIDALIA 51 68 63 67 / 50 100 100 90 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SNELSON LONG TERM....39 AVIATION...SNELSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 401 PM EST MON DEC 22 2014 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-231215- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 401 PM EST MON DEC 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A WARM FRONT ACROSS FLORIDA WILL DRIFT NORTH TO NEAR A COLUMBUS TO MACON LINE OVERNIGHT. INCREASING MOISTURE AND INSTABILITY BEHIND THE WARM FRONT WILL SUPPORT THE DEVELOPMENT OF A FEW THUNDERSTORMS INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A STRONG STORM SYSTEM WILL BRING WIDESPREAD RAIN AND SCATTERED THUNDERSTORMS TO NORTH AND CENTRAL GEORGIA BEGINNING TUESDAY AND CONTINUING INTO WEDNESDAY. SOME OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS...ISOLATED TORNADOES...AND HEAVY RAIN. THE BEST RISK FOR SEVERE STORMS TUESDAY AFTERNOON WILL BE ACROSS CENTRAL GEORGIA...SOUTH OF THE WARM FRONT. ON WEDNESDAY...THE RISK WILL BE ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL MOVE INTO WESTERN GEORGIA WEDNESDAY MORNING...AND INTO EASTERN GEORGIA BY WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
423 PM EST MON DEC 22 2014
GAZ066-078-222200-
HARRIS GA-TROUP GA-
423 PM EST MON DEC 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL IN HARRIS AND
TROUP COUNTIES UNTIL 500 PM EST...
AT 423 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OAK BOWERY...OR NEAR OPELIKA...MOVING EAST
AT 30 MPH. THIS STORM WILL ALSO HAVE THE POTENTIAL FOR WIND GUSTS TO
35 TO 40 MPH.
DRIVERS SHOULD ALSO USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
LAT...LON 3312 8523 3322 8494 3323 8488 3311 8486
3287 8486 3287 8483 3273 8481 3264 8510
3266 8509 3270 8512 3274 8511 3276 8514
3278 8512 3281 8517 3285 8515 3286 8519
TIME...MOT...LOC 2123Z 251DEG 25KT 3272 8539The Maxwell AFB radar (KMXX), 69 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
The public reported penny-sized hail in western Harris County.
The Houston County 911 Center reported quarter-sized hail in Perry.
Employees of Henderson’s Grocery and Shell Station at State Highway 36 and Henderson Mill/Flat Shoals Road reported quarter-sized hail.
The Chattooga County Emergency Manager reported trees and power lines down northeast of Gore.
The Floyd County Emergency Manager reported several trees and power lines down on Floyd Springs Road.
The Whitfield County Emergency Manager reported numerous trees down southwest of Dalton. Some trees fell on power lines.
The Whitfield County Emergency Manager reported a tree down on a house.
The Murray County 911 Center reported numerous trees and power lines down across Chatsworth and southwest Murray County, including a tree down on a trailer on Elm Street and a roof blown off of a building on 3rd Avenue.
The Whitfield County Emergency Manager reported numerous trees and power lines down in and around Dalton including damage to a fire station. Damage was reported on S. Dug Gap Road, Airport Road at Grimes Street, on Hester Circle, at S. Dixie Highway and Crown Lake Drive, at S. Dixie Highway and Confederate Cemetery, and on Hurricane Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550637, 550638, 550639, 550640, 550641, 550642, 550643, 550644, 550645.